Mathematical Proceedings of the Cambridge Philosophical Society

Publisher: Cambridge Philosophical Society, Cambridge University Press

Description

  • Impact factor
    0.68
  • 5-year impact
    0.74
  • Cited half-life
    0.00
  • Immediacy index
    0.18
  • Eigenfactor
    0.01
  • Article influence
    1.17
  • ISSN
    1469-8064
  • OCLC
    260004454
  • Material type
    Internet resource
  • Document type
    Internet Resource, Computer File, Journal / Magazine / Newspaper

Publisher details

Cambridge University Press

  • Pre-print
    • Author can archive a pre-print version
  • Post-print
    • Author can archive a post-print version
  • Conditions
    • Author's Pre-print on author's personal website, departmental website, social media websites, institutional repository, non-commercial subject-based repositories, such as PubMed Central, Europe PMC or arXiv
    • Author's post-print for HSS journals, on author's personal website, departmental website, institutional repository, non-commercial subject-based repositories, such as PubMed Central, Europe PMC or arXiv, on acceptance of publication
    • Author's post-print for STM journals, on author's personal website on acceptance of publication
    • Author's post-print for STM journals, on departmental website, institutional repository, non-commercial subject-based repositories, such as PubMed Central, Europe PMC or arXiv, after a 6 months embargo
    • Publisher's version/PDF cannot be used
    • Published abstract may be deposited
    • Pre-print to record acceptance for publication
    • Publisher copyright and source must be acknowledged with set statement, for deposit of Authors Post-print or Publisher's version/PDF
    • Must link to publisher version
    • Publisher last reviewed on 07/10/2014
  • Classification
    ​ green

Publications in this journal

  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We study homomorphisms from Kähler groups to Coxeter groups. As an application, we prove that a cocompact complex hyperbolic lattice (in complex dimension at least 2) does not embed into a Coxeter group or a right-angled Artin group. This is in contrast with the case of real hyperbolic lattices.
    Mathematical Proceedings of the Cambridge Philosophical Society 11/2013; 155(03).
  • [Show abstract] [Hide abstract]
    ABSTRACT: Let 〈a 1, . . ., am ∣ wn 〉 be a presentation of a group G, where n ≥ 2. We define a system of codimension-1 subspaces in the universal cover, and invoke Sageev's construction to produce an action of G on a CAT(0) cube complex. We show that the action is proper and cocompact when n ≥ 4. A fundamental tool is a geometric generalization of Pride's C(2n) small-cancellation result. We prove similar results for staggered groups with torsion.
    Mathematical Proceedings of the Cambridge Philosophical Society 11/2013; 155(03).
  • [Show abstract] [Hide abstract]
    ABSTRACT: In Frobenius' initial papers on group characters he introduced k-characters in order to give an algorithm to calculate the irreducible factors of the group determinant. We show how his work leads naturally to the construction of a formal power series for any class function on a group, which terminates if and only if the class function is a character. This is then used to obtain a criterion for a class function to be a character.
    Mathematical Proceedings of the Cambridge Philosophical Society 11/2013; 155(03).
  • [Show abstract] [Hide abstract]
    ABSTRACT: Let f be a primitive modular form of CM type of weight k and level Γ 0 (N). Let p be an odd prime which does not divide N, and for which f is ordinary. Our aim is to p-adically interpolate suitably normalized versions of the critical values L(f,ρχ,n), where n=1,2,...,k-1, ρ is a fixed self-dual Artin representation of M ∞ , and χ runs over the irreducible Artin representations of the Galois group of the cyclotomic ℤ p -extension of ℚ. As an application, if k≥4, we show that there are only finitely many χ such that L(f,ρχ,k/2)=0, generalizing a result of D. Rohrlich [Invent. Math. 75, 409–423 (1984; Zbl 0565.14006)]. Also, we conditionally establish a congruence predicted by non-commutative Iwasawa theory and give numerical evidence for it.
    Mathematical Proceedings of the Cambridge Philosophical Society 11/2013; 155(03).
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this paper we obtain special value results for L-functions associated to classical and paramodular Saito-Kurokawa lifts. In par-ticular, we consider standard L-functions associated to Saito-Kurokawa lifts as well as degree eight L-functions obtained by twisting with an automorphic form defined on GL(2). The results are obtained by com-bining classical and representation theoretic arguments.
    Mathematical Proceedings of the Cambridge Philosophical Society 09/2013; 155(02).
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We construct examples of closed non-Haken hyperbolic 3-manifolds with a Heegaard splitting of arbitrarily large distance.
    Mathematical Proceedings of the Cambridge Philosophical Society 11/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We prove a generalisation of Roth's theorem for arithmetic progressions to d-configurations, which are sets of the form {n_i+n_j+a}_{1 \leq i \leq j \leq d} where a, n_1,..., n_d are nonnegative integers, using Roth's original density increment strategy and Gowers uniformity norms. Then we use this generalisation to improve a result of Sudakov, Szemer\'edi and Vu about sum-free subsets and prove that any set of n integers contains a sum-free subset of size at least log n (log log log n)^{1/32772 - o(1)}.
    Mathematical Proceedings of the Cambridge Philosophical Society 10/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: It is shown that if T is a ternary ring of operators (TRO), X is a nondegenerate sub-TRO of T and there exists a contractive idempotent surjective map P:T-->X, then P has a unique, explicitly described extension to a conditional expectation between the associated linking algebras. A version of the result for W*-TROs is also presented and some applications mentioned.
    Mathematical Proceedings of the Cambridge Philosophical Society 09/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We give a method for obtaining infinitely many framed knots which represent a diffeomorphic 4-manifold. We also study a relationship between the $n$-shake genus and the 4-ball genus of a knot. Furthermore we give a construction of homotopy 4-spheres from a slice knot with unknotting number one.
    Mathematical Proceedings of the Cambridge Philosophical Society 09/2012;
  • [Show abstract] [Hide abstract]
    ABSTRACT: We obtain sharp heat Kernel bounds for complex time and bounds for the Schrödinger Kernel on hyperbolic spaces and for a class of Kleinian groups as well.
    Mathematical Proceedings of the Cambridge Philosophical Society 09/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We study the asymptotics of the higher dimensional Reidemeister torsion for torus knot exteriors, which is related to the results by W. M\"uller and P. Menal-Ferrer and J. Porti on the asymptotics of the Reidemeister torsion and the hyperbolic volumes for hyperbolic 3-manifolds. We show that the sequence of log |the higher dimensional Reidemeister torsion of a torus knot exterior with SL(2N,C)-representation| / (2N)^2 converges to zero when N goes to infinity. We also give a classification for SL(2,C)-representations of torus knot groups, which induce acyclic SL(2N,C)-representations.
    Mathematical Proceedings of the Cambridge Philosophical Society 08/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We investigate some connectedness properties of the set of points K(f) where the iterates of an entire function f are bounded. In particular, we describe a class of transcendental entire functions for which an analogue of the Branner-Hubbard conjecture holds and show that, for such functions, if K(f) is disconnected then it has uncountably many components. We give examples to show that K(f) can be totally disconnected, and we use quasiconformal surgery to construct a function for which K(f) has a component with empty interior that is not a singleton.
    Mathematical Proceedings of the Cambridge Philosophical Society 08/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Let $L_1$, $L_2$ $L_3$ be integer linear functions with no fixed prime divisor. We show there are infinitely many $n$ for which the product $L_1(n)L_2(n)L_3(n)$ has at most 7 prime factors, improving a result of Porter. We do this by means of a weighted sieve based upon the Diamond-Halberstam-Richert multidimensional sieve.
    Mathematical Proceedings of the Cambridge Philosophical Society 05/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The constancy of the Milnor number has several characterizations which were summarized by Greuel in 1986. This paper presents a study of these characterizations in the case of families of functions with isolated singularities defined on an analytic variety.
    Mathematical Proceedings of the Cambridge Philosophical Society 03/2012;
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We establish a maximin characterisation of the linear escape rate of the orbits of a non-expansive mapping on a complete (hemi-)metric space, under a mild form of Busemann's non-positive curvature condition (we require a distinguished family of geodesics with a common origin to satisfy a convexity inequality). This characterisation, which involves horofunctions, generalises the Collatz–Wielandt characterisation of the spectral radius of a non-negative matrix. It yields as corollaries a theorem of Kohlberg and Neyman (1981), concerning non-expansive maps in Banach spaces, a variant of a Denjoy–Wolff type theorem of Karlsson (2001), together with a refinement of a theorem of Gunawardena and Walsh (2003), concerning order-preserving positively homogeneous self-maps of symmetric cones. An application to zero-sum stochastic games is also given.
    Mathematical Proceedings of the Cambridge Philosophical Society 02/2012; 152(02):341 - 363.